ESPE Abstracts (2015) 84 P-3-1105

Off-label Use of Vaptans in Children with Severe Symptomatic Hyponatremia due to SIADH

Gerdi Tuli, Daniele Tessaris, Serena Di Taranto, Alberto Giorgis, Silvia Einaudi & Patrizia Matarazzo


Department od Pediatric Endocrinology and Diabetology, Regina Margherita Children Hospital, Turin, Italy


Background: Vaptans, vasopressin receptor 2 antagonist, are used in adults to treat hyponatremia associated with congestive heart failure, cirrhosis, and the syndrome of inappropriate antidiuretic hormone (SIADH). To date, in paediatric patients with SIADH there are few data about use of vaptans, still considered off-label.

Case presentation 1: A 9-yo female with surgically treated suprasellar astrocitoma developed chronic hyponatremia (121–128 mmol/l) in SIADH, although no symptoms were present until she had a grand mal seizure episode. As chronic hyponatremia became symptomatic we chose tolvaptan as treatment option in association to orally levetiracetam. Daily dosage was 4 mg, increased to 7.5 mg due to persistent hyponatremia. As expected, she had polydipsia and polyuria lasting for 4 weeks after tolvaptan introduction. Actually, after 15 months of treatment, serum natrium levels are quite normal (131–135 mmol/l), with no adverse effects nor seizure episodes, so levetiracetam treatment was stopped.

Case presentation 2: A 7-yo boy affected by rapid-onset obesity, hypothalamic dysfunction, hypoventilation and autonomic dysregulation (ROHHAD) syndrome was treated with tolvaptan as he developed SIADH. When he had a severe seizure episode due to hyponatremia (118 mmol/l), he started treatment with orally valproic acid in association to tolvaptan at 5 mg daily dosage, increased progressively to 10 mg daily due to persistent hyponatremia. Actually after 2 years of treatment serum natrium levels range from 137 to 145 mmol/l with no adverse effects nor seizure episodes.

Conclusion: Tolvaptan should be considered as treatment option for symptomatic chronic hyponatremia in paediatric age, due to hypothalamic diseases. More data are needed about effectiveness and safety and serum natrium levels should be carefully monitored. Aquaresis due to vaptans do not cause loss of electrolytes so no repletion is needed.

Article tools

My recent searches

No recent searches.